Clostridium difficile is an important cause of diarrhoea in hospitalised patients. An increasing number of cases of C difficile colitis occur in patients with inflammatory bowel disease (IBD)-Crohn's disease (CD), ulcerative colitis (UC).
To estimate the potential excess morbidity and mortality associated with C difficile in hospitalised patients with IBD.
Data from the Nationwide Inpatient Sample (2003) were analysed and outcomes were examined of patients hospitalised with both C difficile colitis and IBD compared with those hospitalised for either condition alone. The primary outcome was in-hospital mortality. A subgroup analysis was also performed comparing outcomes of C difficile infection in patients with CD and UC.
2804 discharges were diagnosed as having both C difficile and IBD, 44,400 as having C difficile alone, and 77,366 as having IBD alone. On multivariate analysis, patients in the C difficile-IBD group had a four times greater mortality than patients admitted to hospital for IBD alone (aOR = 4.7, 95% CI 2.9 to 7.9) or C difficile alone (aOR = 2.2, 95% CI 1.4 to 3.4), and stayed in the hospital for three days longer (95% CI 2.3 to 3.7 days). Significantly higher mortality, endoscopy and surgery rates were found in patients with UC compared with CD (p<0.05), but no significant difference in length of stay or median hospital charge between the two groups was seen.
C difficile colitis is associated with a significant healthcare burden in hospitalised patients with IBD and carries a higher mortality than in patients with C difficile without underlying IBD.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.
"Issa et al. found that the incidence of CDAD in patients with IBD increased from 1.8% in 2004 to 4.6% in 2005, and patients with IBD involving the colon tended to be infected more frequently [7, 8]. Ananthakrishnan et al. found patients with IBD and CDAD were hospitalised more frequently, and that the frequency grew over time from 24/1000 cases in 1998 to 39/1000 cases in 2004 for UC patients and 8/1000 in 1998 to 12/1000 in 2004 for CD patients . "
[Show abstract][Hide abstract] ABSTRACT: Clostridium difficile is a bacterium widely distributed in the human environment. In the last decade the incidence and severity of Clostridium difficile infection has grown, particularly in Europe and North America, making it one of the more common nosocomial infections. A group particularly susceptible to Clostridium difficile infection are patients with inflammatory bowel disease, especially those with involvement of the colon. This paper presents relevant data on Clostridium difficile infections in inflammatory bowel disease patients, including epidemiology, pathogenesis, diagnosis and treatment.
Preview · Article · Jun 2014 · Przegląd Gastroenterologiczny
"It is possible that a number of the colectomies were performed for underlying IBD or for another clinical indication. If C. difficile is detected during an IBD exacerbation, it has been shown to be a marker for severity and increased in-hospital mortality . However, among both pediatric patients with IBD and non-IBD controls, toxigenic C. difficile is frequently detected irrespective of symptoms . "
[Show abstract][Hide abstract] ABSTRACT: Clostridium difficile infection (CDI) is the most common cause of health care-associated diarrhea in children and adults. Although serious complications of CDI have been reported to be increasing in adults, this trend has not yet been demonstrated in children. The purpose of this study was to examine the features of CDI in a pediatric population, with special attention to the occurrence of CDI-related severe outcomes.
A chart review was conducted for patients with C. difficile infection detected by cytotoxin assay between August, 2008 and July, 2012. Basic demographics, mode of acquisition (nosocomial versus community), laboratory and clinical features, treatment, and outcome data were collected. Pulsed-field gel electrophoresis and polymerase chain reaction detection of toxin A (tcdA), toxin B (tcdB), binary toxin (cdtB) and tcdC genes were performed on isolates from nosocomial cases by the National Microbiology Laboratory, Winnipeg, Manitoba.
Ninety percent of children with CDI experienced resolution of symptoms by 30 days after disease onset and 2% experienced a severe outcome. There were no cases where colectomy was performed for CDI, and only one case where CDI contributed to death. Various combinations of clinical and laboratory features were not predictive of a severe outcome. Seventy-four percent of cases were nosocomial-associated. Among all cultured strains, the NAP4 strain occurred most frequently (24%), followed by NAP1 (11%). There was no association between strain type and clinical outcome; however, relapses were significantly more frequent in NAP4-infected children.
Severe outcomes due to CDI are uncommon in children compared to adults. Further prospective pediatric studies on CDI in community and hospital settings are required to better understand risk factors, optimal treatment and the significance of NAP4 in pediatric CDI.
"C. difficile is a Gram-positive, spore-forming anaerobic bacillus. There has been a significant increase in the proportion of hospitalizations complicated by C. difficile infection (CDI) from 1998–2004 (7/1000 versus 11/1000; P < 0.05).25 Acquisition of the infection occurs more frequently in those with recognized risk factors, including age > 65 years, prolonged hospitalization, solid organ transplantation, immunosuppression, use of high risk medications (eg, corticosteroids, anti-TNF therapy, antibiotics such as cephalosporin, clindamycin, and fluoroquinolones), and IBD (ulcerative colitis, Crohn’s disease).26 "
[Show abstract][Hide abstract] ABSTRACT: Biologics such as antitumor necrosis factor (anti-TNF) drugs have emerged as important agents in the treatment of many chronic inflammatory diseases, especially in cases refractory to conventional treatment modalities. However, opportunistic infections have become a major safety concern in patients on anti-TNF therapy, and physicians who utilize these agents must understand the increased risks of infection. A literature review of the published data on the risk of bacterial, viral, fungal, and parasitic infections associated with anti-TNF therapy was performed and the clinical presentation, diagnostic tests, management, and prevention of opportunistic infections in patients receiving anti-TNF therapy were reviewed. Awareness of the therapeutic potential and associated adverse events is necessary for maximizing therapeutic benefits while minimizing adverse effects from anti-TNF treatments. Patients should be adequately vaccinated when possible and closely monitored for early signs of infection. When serious infections occur, withdrawal of anti-TNF therapy may be necessary until the infection has been identified and properly treated.
Full-text · Article · Mar 2013 · Drug, Healthcare and Patient Safety